A.G. is a 29-year-old woman who returned from a military deployment in the Middle East 2 months ago. She was admitted to a military rehabilitation hospital 4 days ago for an amputee rehabilitation program. She sustained a transtibial amputation of the left lower extremity 1 week ago, secondary to a traumatic injury that occurred during a military operation. Prior to injury, A.G. was functionally independent and an avid basketball player. At admission, A.G. was noted to have several crusted raised lesions that were up to 1 inch in diameter on her face, neck, and left forearm. She reported that the lesions were much larger and painful several weeks ago. An infectious disease physician sampled skin scrapings of the lesion and diagnosed the condition as cutaneous leishmaniasis. A.G. was started on a 20-day intravenous course of sodium stibogluconate, which she receives once per day, immediately prior to afternoon physical therapy sessions. A.G. is very motivated to return to her prior level of function and has been participating in physical therapy twice per day since admission. During the first week, she met each therapy goal regarding residual limb edema control, stretching, strengthening, and pregait activities. She was making remarkable gains in therapy until 5 days after initiation of IV sodium stibogluconate when her energy level began declining, and she was unable to complete an hour of physical therapy. Today, while exercising in the parallel bars, she had to sit down twice secondary to dizziness. A.G. complains of severe hip and knee pain, as well as gluteal, quadriceps, and back muscle soreness. Although A.G.’s symptoms may be the result of her vigorous participation in rehabilitation, the physical therapist noted that some symptoms might be adverse effects of the new drug therapy. The therapist encouraged A.G. that these symptoms were likely to dissipate once the full course of drug therapy had been completed. A.G. stated that the drug treatment “has been far worse than these little sores.” She states her intention to tell the doctor that she is no longer going to take the prescribed medication, so that she can “get on with rehab.”
In the most general scientific sense, “parasites” include all of the known infectious agents such as viruses, bacteria, fungi, protozoa, and helminths (worms) that live in or on host tissue, generally at the expense of the host. Certain species of parasites cause human infections. Some infections, especially fungal, are common in both industrialized and underdeveloped nations and cause varying degrees of illness and debility. Diseases caused by protozoan and helminthic parasites are among the leading causes of disease and death in tropical and subtropical regions. Many of these infections are intensified by inadequate water sanitation and hygiene, and their management is hampered by difficulty in controlling the vector (eg, mosquito, in the case of malaria). This chapter describes the most commonly used drugs to treat fungal, protozoan, and helminthic infections.